Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 51, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 23, 2009, 6:21 AM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2009, 6:21 AM CDT (11:21 UTC)
- Expired
- Jul 23, 2009, 9:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 6 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:35 AM CDT | FLASH FLOOD | Midland, TX | FLASH FLOODING ALONG SCHARBAUER DRAW ON ROADS AND RESIDENTIAL NEIGHBORHOODS. |
| Jul 23, 8:00 AM CDT | FLASH FLOOD | Midland, TX | FM 307 AND I-20 CLOSED DUE TO HIGH WATER ON EAST SIDE OF MIDLAND. |
| Jul 23, 8:10 AM CDT | FLASH FLOOD | Odessa, TX | FLOODING AT 23RD AND ANDREWS, ON TOM GREEN STREET, AND FLOODING AT 42ND AND DIXIE. |
| Jul 23, 8:17 AM CDT | FLASH FLOOD | Midland, TX | SEVERAL STREETS CLOSED DUE TO HIGH WATER AND 2 VEHICLES SUBMERGED. |
| Jul 23, 8:18 AM CDT | FLASH FLOOD | Midland, TX | ANDREWS HIGHWAY AT MEMORIAL HOSPITAL FLOODED WITH WATER OVER THE CURBS. |
| Jul 23, 8:20 AM CDT | FLASH FLOOD | Midland, TX | 1 FOOT OF FLOWING WATER THROUGH THE INTERSECTION OF GOLF COURSE AND GARFIELD. |
| Jul 23, 8:24 AM CDT | FLASH FLOOD | Midland, TX | CAR UNDER WATER AT MIDKIFF AND CALDERA IN MIDLAND. |
| Jul 23, 8:32 AM CDT | FLASH FLOOD | Odessa, TX | WATER 15 TO 20 INCHES DEEP AT 36TH AND DIXIE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 74 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 231121 FFWMAF TXC135-329-231415- /O.NEW.KMAF.FF.W.0051.090723T1121Z-090723T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 621 AM CDT THU JUL 23 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS... MIDLAND COUNTY IN WEST TEXAS... * UNTIL 915 AM CDT * AT 612 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN AREA OF MODERATE RAINFALL OVER ECTOR AND MIDLAND COUNTIES. RAINFALL AMOUNTS TOTALING NEAR 1 INCH OVER THE LAST SEVERAL HOURS HAVE CONTRIBUTED TO FLASH FLOODING CONDITIONS WITHIN THE CITIES OF MIDLAND AND ODESSA. LAW ENFORCEMENT HAS REPORTED SEVERAL STALLED VEHICLES ACROSS MIDLAND. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLEY VIEW...NORTH COWDEN...MIDLAND INTERNATIONAL AIRPORT...MIDLAND... GREENWOOD...GOLDSMITH...GARDENDALE...AND ODESSA. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3208 10178 3166 10178 3166 10264 3208 10271 $$
2 follow-up statements
000 WGUS74 KMAF 231311 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 811 AM CDT THU JUL 23 2009 TXC135-329-231415- /O.CON.KMAF.FF.W.0051.000000T0000Z-090723T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR-MIDLAND- 811 AM CDT THU JUL 23 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR MIDLAND AND ECTOR COUNTIES... LOCAL BROADCAST MEDIA AND LAW ENFORCEMENT HAVE RELAYED REPORTS THAT SCHARBAUER DRAW CONTINUES TO FLOOD ROADS AND RESIDENTIAL NEIGHBORHOODS IN EAST MIDLAND. REPORTS HAVE ALSO BEEN RECEIVED THAT FARM TO MARKET ROAD 307 AND INTERSTATE 20 HAS BEEN CLOSED DUE TO HIGH WATER ON THE EAST SIDE OF MIDLAND. THE ODESSA POLICE DEPARTMENT ALSO REPORT FLOODING AT TWENTY THIRD AND ANDREWS HIGHWAY...ON TOM GREEN STREET...AND AT FORTY SECOND AND DIXIE. AT 757 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A LARGE AREA OF MODERATE TO HEAVY RAIN SHOWERS MOVING EAST AT 10 TO 15 MPH ACROSS ECTOR AND MIDLAND COUNTIES. RAINFALL REPORTS RECEIVED FROM LOCAL COOPERATIVE OBSERVERS...LAW ENFORCEMENT AND LOCAL BROADCAST MEDIA STATIONS INDICATE THAT 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED AMOUNTS NEAR 3 INCHES HAVE FALLEN ACROSS ECTOR AND MIDLAND COUNTIES THIS MORNING...INCLUDING THE CITIES OF MIDLAND AND ODESSA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDLAND...ODESSA...WEST ODESSA...WARFIELD...VALLEY VIEW...SPRABERRY...MISSION DORADO...MIDLAND INTERNATIONAL AIRPORT...GREENWOOD...GOLDSMITH...GARDENDALE AND COTTON FLAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS...DITCHES... STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. && LAT...LON 3208 10178 3166 10178 3166 10264 3208 10271 $$
000 WGUS74 KMAF 231335 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 835 AM CDT THU JUL 23 2009 TXC135-329-231415- /O.CON.KMAF.FF.W.0051.000000T0000Z-090723T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR-MIDLAND- 835 AM CDT THU JUL 23 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR MIDLAND AND ECTOR COUNTIES... LOCAL BROADCAST MEDIA AND LAW ENFORCEMENT CONTINUE TO RELAY REPORTS OF SIGNIFICANT FLOODING IN THE CITY OF MIDLAND. SEVERAL STREETS IN THE CITY OF MIDLAND HAVE BEEN CLOSED DUE TO HIGH WATER. THERE HAVE BEEN REPORTS OF VEHICLES SUBMERGED IN HIGH WATER...ONE AT THE INTERSECTION OF MIDKIFF AND CALDERA STREET. ONE FOOT OF WATER WAS REPORTED FLOWING AT THE INTERSECTION OF GARFIELD AND GOLF COURSE ROAD. LOCAL BROADCAST MEDIA ALSO REPORTS BETWEEN FIFTEEN AND TWENTY INCHES OF WATER FLOWING AT THE INTERSECTION OF THIRTY SIXTH AND DIXIE IN THE CITY OF ODESSA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS...DITCHES... STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3208 10178 3166 10178 3166 10264 3208 10271 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 5:04 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 23, 5:04 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 504 AM CDT THU JUL 23 2009 .DISCUSSION... RAINFALL CONTINUES ACROSS MUCH OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS MORNING. THIS ACTIVITY IS BEING SUPPORTED BY A SLOW MOVING VORTICITY MAXIMUM (NOTICEABLE IN WATER VAPOR IMAGERY)...UPSLOPE FLOW AND WEAK ISENTROPIC ASCENT. THE MAF VWP IS INDICATING THAT THE 850 HPA NOCTURNAL JET IS NOT AS STRONG AS IT WAS YESTERDAY MORNING AND THIS COMBINED WITH SUBSIDENCE BEHIND THE VORT MAX SHOULD RESULT IN DECREASING COVERAGE THROUGH THE LATE MORNING HOURS AS IT SLOWLY PROGRESSES SOUTHWARD. WE HAVE INCREASED POPS NEAR THE AFOREMENTIONED AREA TO 40-70 PERCENT BEFORE 1 PM CDT. DURING THE AFTERNOON HOURS TODAY...RAIN CHANCES WILL SHIFT TOWARDS THE SOUTHERN CWA OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AND BIG BEND REGION WHERE THE REMNANTS OF SURFACE BOUNDARY WILL RESIDE. TEMPERATURES WILL BE QUITE TRICKY TODAY DEPENDING ON WHERE THE FASTEST CLEARING OCCURS. OUR CURRENT THINKING IS THAT SOUTHEAST NM AND THE UPPER TRANS PECOS SHOULD SEE THE WARMEST HIGHS...BUT WITH WIDELY SATURATED GROUNDS AND 850 HPA TEMPS STRUGGLING TO CLIMB INTO THE 20 C RANGE EAST OF THE PECOS RIVER VALLEY...TEMPS WILL LIKELY REMAIN NEAR THE COOLER MET GUIDANCE THERE. BY TOMORROW...MORE OF A NORTHEAST FLOW ALOFT RETURNS OVER THE AREA WITH MID TO UPPER DRYING AND INCREASED SOUTHERLY LOW LEVEL FLOW. HEIGHTS WILL ALSO BEGIN TO INCREASE AND WARMER TEMPS ARE EXPECTED THROUGH THE WEEKEND. BY SUNDAY THOUGH...A MID TO UPPPER LEVEL TROUGH IS EXPECTED TO TRAVERSE THE INTERMOUNTAIN WEST RESULTING IN INCREASED NORTHWESTERLY FLOW ALOFT AND LOWER HEIGHTS ACROSS WEST TEXAS ONCE AGAIN. BOTH THE GFS AND ECMWF INDICATE MULTIPLE MID LEVEL SHORTWAVE TROUGHS WILL MAKE THEIR WAY THROUGH EAST NM AND THE TX PANHANDLE FROM SUNDAY THROUGH TUESDAY MORNING. COOLER TEMPS AND RAIN CHANCES WILL ACCOMPANY THESE FEATURES TRAVELING WITHIN THE NORTHWEST FLOW ALOFT. POPS HAVE BEEN INCREASED OVER SE NM AND THE NORTHERN CWA FOR THIS REASON ON SUNDAY NIGHT/MONDAY MORNING AND WILL LIKELY NEED TO BE RAISED IN THE NEAR FUTURE AS CONFIDENCE INCREASES IN THESE FEATURES IMPACTING THE REGION. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 77 64 92 74 / 40 10 0 0 CARLSBAD NM 87 65 95 70 / 20 10 10 10 DRYDEN TX 90 70 97 75 / 40 10 10 10 FORT STOCKTON TX 85 67 95 73 / 40 10 10 10 GUADALUPE PASS TX 78 62 92 68 / 20 20 10 10 HOBBS NM 86 64 92 72 / 20 10 10 10 MARFA TX 77 57 88 60 / 30 20 10 10 MIDLAND INTL AIRPORT TX 79 65 93 72 / 40 10 10 10 ODESSA TX 79 67 93 74 / 40 10 10 10 WINK TX 85 68 97 74 / 30 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/78
Hazardous weather outlook, Jul 23, 3:58 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 AM CDT THU JUL 23 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 358 AM CDT THU JUL 23 2009 /258 AM MDT THU JUL 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WEST TEXAS. THE MOST CONCENTRATED ACTIVITY IS EXPECTED ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS. BRIEF PERIODS OF LOCALLY HEAVY RAINFALL ALONG WITH OCCASIONAL LIGHTNING STRIKES CAN BE EXPECTED. LOCALIZED AREAS OF FLASH FLOODING WILL BE POSSIBLE UNDER THE MOST PERSISTENT STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:41 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Jul 23, 4:49 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jul 23, 9:15 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.